Alert archive / North Dakota / Flash Flood Watches in 2014
Flash Flood Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood watch at Jun 21, 2014, 12:20 PM CDT for 5 counties in Minnesota; 12 counties in North Dakota. It took effect at Jun 21, 2014, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2014, 12:20 PM CDT (17:20 UTC)
- In effect from
- Jun 21, 2014, 4:00 PM CDT
- Expired
- Jun 22, 2014, 4:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
Counties Clay County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 10:05 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 10:05 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1005 AM CDT SAT JUN 21 2014 .UPDATE... ISSUED AT 1005 AM CDT SAT JUN 21 2014 NO CHANGES TO THIS UPDATE. WE WILL NEED TO MONITOR FOR SEVERE STORMS WITH HEAVY RAIN THIS AFTERNOON/EVENING. THE MAIN THREATS WILL BE IN THE RED RIVER VALLEY MOVING EAST OVERNIGHT. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 352 AM CDT SAT JUN 21 2014 CONVECTION CHANCES AND SEVERITY WILL BE THE MAIN FORECAST ISSUE FOR THE SHORT TERM. UPPER LOW WILL CONTINUE TO SPIN OVER SOUTH CENTRAL CANADA...WITH VARIOUS WEAK SHORTWAVES MOVING IN THE NEAR ZONAL FLOW ACROSS ND. ONE OF THE SHORTWAVES SHOULD HELP PUSH THE SFC TROUGH AXIS OUT INTO CENTRAL ND BY THIS AFTERNOON. THIS SHOULD PROVIDE SOME FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE NAM AND GFS HAVE CAPE VALUES GETTING ABOVE 3000 J/KG IN OUR SOUTHERN CWA. THE RAP IS NOT NEARLY AS UNSTABLE...BUT STILL HAVE OVER 1500 CAPE IN SOME SPOTS WHICH SHOULD BE POSSIBLE WITH TEMPS GETTING INTO THE 80S AND DEW POINTS IN THE UPPER 50S TO LOW 60S. BULK SHEAR VALUES ARE NOT AS STRONG AS YESTERDAY...BUT STILL AROUND 30 KTS. THIS SHOULD BE SUFFICIENT TO GET SOME SEVERE CONVECTION GOING...MAINLY SOUTH OF I-94 THIS AFTERNOON. THE CONVECTION SHOULD PROGRESS EASTWARD AS THE SFC TROUGH MOVES INTO THE RED RIVER VALLEY TONIGHT. CLOUDS AND PRECIP SHOULD HELP KEEP LOWS IN THE 60S. SUNDAY...THE MAIN UPPER TROUGH WILL STILL BE TO OUR NORTH...AND WEAK SHORTWAVES WILL CONTINUE TO MOVE THROUGH. THE SFC TROUGH AXIS WILL BE TO OUR EAST...BUT UNDER THE COLD POOL ALOFT THERE SHOULD STILL BE ENOUGH INSTABILITY TO GET THUNDERSTORMS GOING AGAIN BY AFTERNOON...MAINLY IN THE EASTERN COUNTIES. TEMPS SHOULD BE A TAD BIT COOLER ON SUNDAY AND STAY MAINLY IN THE 70S IN THE WESTERN CWA AS WEAK COLD AIR ADVECTION SETS IN BEHIND THE SFC TROUGH. SLIGHTLY WARMER FURTHER EAST. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 352 AM CDT SAT JUN 21 2014 SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER TROUGH CONTINUES OVER SOUTHERN CANADA...WITH WEAK SHORTWAVES DIGGING DOWN INTO THE NORTHERN PLAINS. CONTINUED TO KEEP 20 TO 50 POPS GOING FOR CONVECTION AS WITH THE SHORTWAVES AND USUALLY DAYTIME HEATING WE SHOULD SEE SOME SCATTERED CONVECTION. TEMPS WILL CONTINUE TO SEE A BIT OF A DOWNWARD TREND THROUGH MONDAY AS WEAK COLD AIR ADVECTION CONTINUES. TUESDAY THROUGH FRIDAY...MODELS IN FAIR AGREEMENT THIS PERIOD. MAIN ISSUE SURROUNDS THE UPPER LOW THAT IS TRAPPED TO THE NORTH OF THE CWFA AND HOW IT EVOLVES. FOR TUESDAY INTO WEDNESDAY THE UPPER CIRCULATION IS MORE COMPACT AND ROBUST IN THE GFS/NAM/DGEX DEPICTION. HOWEVER THE ECMWF/GEM-NH HANDLE THE UPPER AND SURFACE SYSTEMS IN A SIMILAR FASHION. THIS UPPER LOW/COLD POOL WILL HELP MAINTAIN A SHOWERY PATTERN THROUGH THE EXTENDED. WHILE THE DAYTIME HEATING WILL LIKELY THERMALLY ENHANCE CONVECTION...SYNOPTIC MODELS CANNOT RESOLVE THIS WELL. HAVE OPTED TO BLEND RASH/TSRA MORE FOR THE LATE OVERNIGHT AND MORNING PERIODS PER CLIMATOLOGY AND MODELS SUGGEST A STABLE AIRMASS OVERNIGHT. WITH THE UPPER LOW AND CLOUDS THE EXTENDED STARTS A TAD COOLER THAN NORMAL TURNING WARMER TOWARDS WEEK END. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 645 AM CDT SAT JUN 21 2014 VFR CONDITIONS EVERYWHERE BUT KBJI WHICH HAS ANOTHER MORNING OF PATCHY FOG. CONDITIONS ARE IMPROVING AS THIS IS TYPED AND ALL SITES SHOULD VFR BY 12Z. HIGHER CLOUDS WILL MOVE IN FROM THE WEST AND SOME SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON. KEPT THE VCTS MENTION AS IT IS UNCERTAIN IF CELLS WILL DIRECTLY IMPACT TAF SITES AT THIS POINT. CONVECTION WILL END BY LATE EVENING. && .HYDROLOGY... ISSUED AT 352 AM CDT SAT JUN 21 2014 LOCAL RUNOFF FROM STRONG CONVECTION FRIDAY EVENING HAS CAUSED THE SOUTH BRANCH OF THE BUFFALO AT SABIN TO CONTINUE RISING MORE THAN PREVIOUSLY FORECAST. IT IS NOW EXPECTED TO CREST EARLY SUNDAY JUST ABOVE MODERATE FLOOD LEVEL. THE UPDATED FORECAST IS ABOUT A FOOT HIGHER DUE TO THE RUNOFF AND EXISTING FLOWS. DILWORTH JUST A TAD AHEAD OF THE CURVE BUT WITHIN TOLERANCE...AND SHOULD STAY JUST BELOW MODERATE FLOOD LEVELS. FARGO CLIMBED ABOVE THE MODERATE FLOOD LEVEL NEAR MIDNIGHT ON ITS WAY TO NEAR 28 FEET. OSLO NEARING MODERATE FLOOD STAGE ON ITS WAY TO 31 TO 32 FEET. OTHERWISE PREVIOUS FORECASTS ARE HANDLING CURRENT RIVER TRENDS WELL AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...JR LONG TERM...JR/EWENS AVIATION...JR HYDROLOGY...EWENS
Hazardous weather outlook, Jun 21, 6:13 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 613 AM CDT SAT JUN 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 613 AM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:19 AM CDT | River Flood Warning | FGF | Clay | 3 days |
| Jun 21, 4:32 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 43 min |
| Jun 21, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 32 min |
| Jun 21, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 61 min |
| Jun 21, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 62 min |
| Jun 21, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 49 min |
| Jun 21, 6:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 65 min |
| Jun 21, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Jun 21, 6:30 PM CDT | Special Weather Statement | FGF | Grand Forks | 60 min |
Nearby
Flash Flood Watches in North Dakota, 2014Flash Flood Watches in Minnesota, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.